Alert archive / South Carolina / Freeze Warnings in 2017
Freeze Warning 10, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Nov 19, 2017, 1:34 PM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Nov 20, 2017, 4:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2017, 1:34 PM EST (18:34 UTC)
- In effect from
- Nov 20, 2017, 4:00 AM EST
- Expired
- Nov 20, 2017, 9:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833 WWUS72 KCAE 191834 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 134 PM EST Sun Nov 19 2017 GAZ040-SCZ015-018-020-021-025-026-201200- /O.NEW.KCAE.FZ.W.0010.171120T0900Z-171120T1300Z/ Lincoln-Lancaster-McCormick-Newberry-Fairfield-Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 134 PM EST Sun Nov 19 2017 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM EST MONDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 4 AM to 8 AM EST Monday. * TEMPERATURE...Lows in the lower 30s. * IMPACTS...Freezing temperatures may damage sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. Ensure livestock and any outdoor pets have shelter from the cold. && $$ GAZ063>065-077-SCZ016-022-027>031-035>038-041-201200- /O.NEW.KCAE.FR.Y.0002.171120T0900Z-171120T1400Z/ McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Thomson, Martinez, Evans, Hephzibah, Waynesboro, Cheraw, Pageland, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 134 PM EST Sun Nov 19 2017 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST MONDAY... The National Weather Service in Columbia has issued a Frost Advisory, which is in effect from 4 AM to 9 AM EST Monday. * TEMPERATURE...Low temperatures in the mid 30s. * IMPACTS... Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. Ensure livestock and any outdoor pets have shelter from the cold. && $$
2 follow-up statements
755 WWUS72 KCAE 200920 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 420 AM EST Mon Nov 20 2017 ...Freezing temperatures with frost this morning... .The freeze warning has been expanded to include all counties in the Midlands amnd CSRA... GAZ063>065-077-SCZ016-022-027>031-035>038-041-201400- /O.UPG.KCAE.FR.Y.0002.000000T0000Z-171120T1400Z/ /O.EXB.KCAE.FZ.W.0010.000000T0000Z-171120T1400Z/ McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Thomson, Martinez, Evans, Hephzibah, Waynesboro, Cheraw, Pageland, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 420 AM EST Mon Nov 20 2017 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect until 9 AM EST this morning. The Frost Advisory is no longer in effect. * TEMPERATURES...29 to 32. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. Frost expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ040-SCZ015-018-020-021-025-026-201400- /O.EXT.KCAE.FZ.W.0010.000000T0000Z-171120T1400Z/ Lincoln-Lancaster-McCormick-Newberry-Fairfield-Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 420 AM EST Mon Nov 20 2017 ...FREEZE WARNING NOW IN EFFECT UNTIL 9 AM EST THIS MORNING... * TEMPERATURE...27 to 30. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. Ensure livestock and any outdoor pets have shelter from the cold. && $$
490 WWUS72 KCAE 201349 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 849 AM EST Mon Nov 20 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 201500- /O.EXP.KCAE.FZ.W.0010.000000T0000Z-171120T1400Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 849 AM EST Mon Nov 20 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM EST THIS MORNING... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Nov 19, 12:42 PM EST, 52 minutes earlier.
Area forecast discussion, Nov 19, 12:42 PM EST, 52 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1242 PM EST Sun Nov 19 2017 .SYNOPSIS... A cold front located offshore will continue moving east as high pressure builds in from the west. A dry and cooler air mass will overspread the area through Monday. Moisture will return mid to late week as the weak low pressure develops over the Gulf of Mexico. && .NEAR TERM /THROUGH MONDAY/... Upper level trough moving thru the eastern CONUS today. Surface cold front just east of the Midlands will move offshore this morning. Clearing skies this morning. Dry forecast today and tonight. The models suggest diminishing winds during the day. Cold advection through the day but with downslope flow. Stayed on the cooler side of Mos...so upper 50s to mid 60s for max temperatures with full insolation. Overnight low temperatures near freezing especially in the north and west Midlands/CSRA. Patchy frost possible may be possible elsewhere. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... Dry and cooler air mass over the area Monday with temperatures ranging from the upper 50s north to the lower 60s south. Monday night and Tuesday. Low level moisture expected to increase with weak isentropic lift developing especially across the CSRA. Warmer temperatures expected Monday night with due to less radiational cooling. A few showers are possible Tuesday due to weak isentropic lift. Precip should be very light and limited. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Model uncertainty through the extended period with highly amplified pattern. So continue low confidence forecast with little model run-run consistency as upper level low/southern stream energy moves into the Gulf of Mexico. Weak low pressure may develop in the Gulf of Mexico and track northeast. Moisture appears to focus early along old frontal boundary across Florida to the Georgia and Carolina coastline. Will keep a small chance for rain mid to late week including Thanksgiving although confidence remains low with large spread in guidance. Leaning toward cooler than normal for Thanksgiving given the pattern and possibility of rain. Overall, temperatures generally near normal through mid-week, then below normal through Saturday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR conditions through the 24 hour TAF period. Pressure gradient relaxing in the wake of a cold front located offshore. Could still see occasional wind gusts 15-18 knots through 21Z. Otherwise Northwest winds around 10 knots becoming light tonight as high pressure builds into the region. Skies will be clear given dry air mass. Significant fog not expected due to dry air, though some localized ground fog at fog prone AGS towards sunrise may not be ruled out. EXTENDED AVIATION OUTLOOK...CIG restrictions possible late Monday night through Thursday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Nov 19, 7:11 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 711 AM EST Sun Nov 19 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201215- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 711 AM EST Sun Nov 19 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Low temperatures tonight will be near freezing. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 7:01 PM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 12 hr |
| Nov 19, 1:34 PM EST | Frost Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 5 more | 15 hr |
| Nov 19, 12:34 AM EST | Special Weather Statement | CAE | Burke, Columbia, McDuffie, Richmond | 41 min |
Nearby
Freeze Warnings in South Carolina, 2017Freeze Warnings in Georgia, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.